Kansas, 2018

Hail and Damaging Wind in Kansas, August 31, 2018

August 31, 2018 · NWS DDC · 5 events in 3 counties and zones

A short wave trough ejecting out of Colorado interacted with a surface boundary that stretched across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A short wave trough ejecting out of Colorado interacted with a surface boundary that stretched across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 31, 5:21 PM CST, 4 minutes earlier.

Area forecast discussion, Aug 31, 5:21 PM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
621 PM CDT Fri Aug 31 2018

...Updated Aviation...

.SHORT TERM...(This evening through Saturday)
Issued at 216 PM CDT Fri Aug 31 2018

Warm, downslope air flowing into southwest Kansas under mostly
clear skies has caused many locations today to reach in the upper
90s to 100 degrees this afternoon. Luckily, this will be the
hottest day of the extended forecast. Thunderstorm chances
increase this afternoon, especially along the Colorado/Kansas
border where low level convergence has set up along a surface
boundary stretching along far Southwest Kansas into south-central
Nebraska. While the atmosphere is capped with 700mb temperatures
of 14-16C this afternoon, a shortwave ejecting out of Colorado
will aid in providing lift this afternoon. Storms that form this
afternoon will have the chance of becoming severe as they move
into Southwest Kansas along an instability axis. Strong to severe
wind and quarter size hail are the biggest threats with these
storms. Storms will increase in coverage this evening with aid
from a 40-50 knot low level jet overnight. Storm activity this
evening and tonight should generally affect areas northwest of
Highway 56. While tonight's thunderstorm coverage isn't as
impressive as the rest of the weekend, it does mark the beginning
of a wet pattern for Southwest Kansas.

.LONG TERM...(Saturday night through Friday)
Issued at 216 PM CDT Fri Aug 31 2018

Troughing in the western CONUS and ridging in the east will allow
southwest flow over western Kansas for the extended period. The
high pressure that sets up over the Appellations will cause Gulf
moisture to continuously flow into western Kansas. Numerous
shortwaves embedded in the southwest flow will provide chances for
rain each day of the long term.

For Saturday, a surface boundary will set up along southwest
Kansas through northern Kansas, which will be a trigger for storm
development in the afternoon and evening. Instability looks
modest, and therefore severe weather can't be ruled out during
peak heating. A bigger concern may be heavy rain and training
storms as precipitable water values increase. Sunday has a
similar set up for heavy rain. With thunderstorms expected each
day, heavy rain and flooding will be a concern that will have to
be watched.

As for temperatures, Saturday will reach the upper 80s/lower 90s.
Starting on Sunday, each day looks to stay in the 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 616 PM CDT Fri Aug 31 2018

Primary concern is the periodic thunderstorm activity affecting
all TAF sites this evening, through the overnight, and again in
the late afternoon Saturday. The thunderstorm activity will
increase in coverage after 01Z tonight and continuing until about
12Z where the activity should wind down. Through the day Saturday
with sun and ample moisture in the area along with a frontal
boundary more showers and thunderstorms will develop. The
timeframe looks to be Saturday afternoon mainly after 20Z and any
storms that develop could certainly be near any of the TAF sites.
Any storms that go over the airports will have brief heavy
rainfall leading to lower visibilities and the potential for
downburst winds...especially with the thunderstorms this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  92  68  88 /  30  30  30  30
GCK  69  88  64  87 /  30  30  60  30
EHA  65  89  64  87 /  30  30  70  20
LBL  69  92  67  88 /  30  30  60  30
HYS  71  89  68  85 /  30  30  60  40
P28  75  96  73  90 /  20  10  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Reynolds
LONG TERM...Reynolds
AVIATION...Tatro
Hazardous weather outlook, Aug 31, 3:02 AM CST, 14 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
402 AM CDT Fri Aug 31 2018

KSZ030-031-043>046-061>066-074>081-084>090-010915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
402 AM CDT Fri Aug 31 2018 /302 AM MDT Fri Aug 31 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

An isolated thunderstorm or two will be possible this early this morning
across north central Kansas and east of highway 281. Should
thunderstorms develop early this morning they will be capable of
producing hail up to the size of quarters and wind gusts in excess
of 50 mph.

A better chance for strong to severe thunderstorms will occur late
this afternoon and early tonight. Wind gusts of 60 mph and quarter
size hail will be the main hazards from these storms.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

There will be a chance for thunderstorms each day from Saturday
through Thursday. Thunderstorms Saturday and Sunday may be severe
with hail larger than quarters and wind gusts of 60 mph. Heavy
rainfall can also be expected over the weekend. Periods of heavy
rainfall Saturday and Sunday may cause some localized flooding.

Days 2-7 Hazards
----------------
* Saturday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Elevated risk
  - Excessive heat: Limited risk

* Monday
  - Lightning: Elevated risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 7 pm west of highway 283.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 31, 5:14 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
614 PM CDT FRI AUG 31 2018

KSZ061>063-074>076-010015-
Finney KS-Stanton KS-Kearny KS-Hamilton KS-Grant KS-Haskell KS-
614 PM CDT FRI AUG 31 2018

...Brief Landspout Tornadoes Possible...

At 612 PM CDT/512 PM MDT/, conditions are becoming favorable for the
development of landspout tornadoes. However, at this time it is
unknown which if any storm would produce a landspout. Any landspouts
which develop are expected to pose a limited threat.

Locations impacted include...
Ulysses, Johnson City, Manter, Hickok, The Saunders Elevator, Big Bow
and Plymell.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Dodge City.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3773 10204 3792 10076 3754 10107 3741 10204

HOVORKA

The radar

The Dodge City radar (KDDC), 163 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Hail, Stanton

When
August 31, 5:25 PM CST
Where
Stanton County, 3.07 mi WSW of Johnson
Measured
0.88 in hail
Reported by
Public
Coordinates
37.550, -101.800

Hail, Stanton

When
August 31, 6:00 PM CST
Where
Stanton County, 9 mi S of Manter
Measured
0.75 in hail
Reported by
Public
Coordinates
37.390, -101.890

Heavy Rain, Grant

When
August 31, 7:20 PM CST to 9:20 PM CST
Where
Grant County, 0.55 mi E of Ulysses
Reported by
Mesonet
Coordinates
37.580, -101.360

Rainfall of 1.28 inches was observed.

Thunderstorm Wind, Scott

When
August 31, 7:49 PM CST
Where
Scott County, 7.01 mi SW of Scott State Park
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.600, -101.000

Winds were estimated to be 60 MPH.

Hail, Scott

When
August 31, 7:57 PM CST
Where
Scott County, 3.52 mi WSW of Scott State Park
Measured
1 in hail
Reported by
Public
Coordinates
38.660, -100.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783074, 783075, 783078, 783076, 783077.